MY SON IS 6 YEARS OLD VERY HEALTHY TO THE EYE. ACTIVE !!! EATS WELL BUT WE WERE HAVING SOME PROBLEMS WITH HIM IN SCHOOL SO AFTER A WHILE WE RESORED TO ADHD MEDICINE. HIS PEDITRICIAN WOULD NOT DIAGNOSE ADHD BUT WILL PRESCRIBE THE MEDS. SO I FOUND A PEDITRICIAN THAT WOULD AND AFTER THE FIRST VISIT, A PHISICAL AND BLOOD WORK HE SAID HERE'S A PRESCRIPTION. FOCALIN XR 5MG. HE HAS BEEN ON THE MEDS FOR 4 MONTHS DOING GREAT!!! THEN I HEAR SOME THINGS ON THE NEWS KIDS DYING AND ADHD MEDS BEING BLAMED. THEY WERE SAYING CHILDREN NEED TO BE HAVING EKG'S BEFORE BEING PUT ON MEDICINE. SO I TOOK HIM TO HIS REGULAR PEDITRICIAN SHE DID BLOOD WORK A PHISICAL AND AND EKG . THE EKG RESULTS CAME BACK AND THEY SAID MY SON HAS LEFT VENTRICULAR HYPERTROPHY ALONG WITH HIGH CHOLESTROL. SHE SAID SHE WOULD BE FORWARDING THE PAPERWORK TO A PEDIATRIC CARDIOLIGIST AT TEXAS CHILDRENS HOSPITAL. SHE WOULD NOT GIVE ME ANY INFO. SHE ALSO SAID DISCONTINUE USE OF THE FOCALIN. WHAT IS THIS HEART DEFECT? IS THERE TREATMENT? WHATS HAPPENING TO MY CHILD RIGHT NOW?
There has been a lot of confusing and concerning information in the medical and lay literature about ADHD medications and their effects on the heart. The concern has come lately from the use of stimulant medications and their supposed association with increased incidence of sudden cardiac death. Let me be quite clear here: there has been no good data to demonstrate that stimulant therapy increases the incidence of sudden cardiac death in the general population. This is despite the article published by the American Heart Association initially recommending ECG screening of patients with ADHD who take stimulants. As an aside, something that did not make the lay press was that there were major post-publication revisions to that recommendation that backed away from that statement.
The EKG showing that there is left ventricular hypertrophy (LVH) suggests that there is thickening of the left ventricular muscle. Without seeing the study itself, I don’t know if this is a serious concern or only a suggestion of LVH, which is based on how strong the criteria are from the study. I will say that EKGs are good for heart rhythm problems but only okay for estimating chamber size, and often over call this. By themselves, there are no data that the Focalin that your son is taking can cause LVH.
Therefore, what needs to be done at this point is for the cardiologist to assess the EKG to see if he/she agrees with the computer’s interpretation. If so, your son will likely be referred for further evaluation, which may include a repeat EKG as well as consideration of an echocardiogram, or cardiac ultrasound. If there is left ventricular hypertrophy, the cause of this will have to be determined. This can include several different reasons which, at this point, I will not go into, as it remains to be seen whether there really is LVH. If there is LVH and it needs to be treated, your cardiologist will help you with this. Otherwise, if your son’s heart is normal, he will be able to resume taking the Focalin. Finally, there are other medications that can be used for behavioral issues besides stimulants, so your son can still receive therapy, as appropriate.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.